The trouble with medicine…

Ugh!

It’s almost 3am, and I’m sipping Sleepy Time tea and writing this blog. Because I’m wide awake! I’ve freaked myself out, and need to calm down before the Sandman might dare to reappear.

When I woke up this morning – I mean yesterday morning – I felt a little off. A little funny in my skin, but I didn’t really know how to describe it. But by bedtime, it was a raging all-over-body itch. Like I’d just rolled in long grass and my skin was tingly-itchy, even inside my mouth. No visible rash, but definitely needing a scratch. As we were going to bed, my husband said, “Maybe it’s a withdrawal symptom.”  And I’ve been freaking out ever since.

Last week, I discovered that I had missed the “expiration date” on one of my medication refills, but figured it wouldn’t matter, since I was seeing the doctor on Friday, and I would tell him then. I mentioned during the appointment that I was going to run out, but neither he nor I grasped the potential significance of that statement. As I knew he would, he wrote me a new prescription, then gave it to one of his staff to send in – I get my meds by mail. That was Friday.

I got a notice today – Thursday – almost a full week later – that the prescription-filling company has received the doctor’s order and they are processing it to be filled and sent on its way.

In the meantime – two or three nights ago – I ran out of those pills.

No biggie, they’re on their way. But wait, I’m heading out of town on Saturday for a week, so they’ll arrive while I’m gone. Again, probably no biggie – it’s just a med I take to help me sleep.

I’ve been on a very low dose of this med for 10 years.  Tonight I learn that it’s a benzodiazepine – a central nervous system depressant. (Shame on me for not exploring this sooner.) My original psych doc first prescribed it when I was struggling with the anxiety portion of my depression, and I was having trouble getting to and staying asleep. He assured me that there was no problem taking the med at such a low dose. And I needed the sleep in order for my brain to heal from the depression and serotonin toxicity.

That was 10 years ago. Two psych docs since, and I’m still on this med. No one ever mentioned any concerns with it. Over time, I’ve considered coming off of it, but why? It works so well, I’m sleepy within 20 minutes of taking it, and I rarely struggle with insomnia; I can usually get back to sleep pretty easily if I wake in the middle of the night. I have no ill effects in the morning – I can get up just fine without any residual tiredness. On a couple of occasions, I looked into the process of coming off the med – just reading “how to” on the web – and saw several stories of horrific troubles with reducing the dose. But I figured my dosage was so low, when it was time, it would be no problem.

But here I am. Itchy all over. Woke up after an hour’s snooze and can’t fall back to sleep. So I googled this medicine and withdrawal symptoms. And there are all those scary stories again. Itchy body is very mild, when you consider hallucinations, loss of appetite, return of depressive thoughts, panic attacks, insomnia, muscle tightness, headaches, seizures – I think pretty much everything that could happen, could happen! And the process for weaning off – with a doctor’s supervision – is very slow – like 6-12 months to get off 1 mg. And I’ve accidentally gone cold turkey!

I’m honestly not sure what to do, besides call my psych doc first thing in the morning. I’m not sure what he can do for me, as I already have a prescription in process. Will I be allowed to have a few pills to tide me over? Will he help me get off this horrible drug, weaning me off properly?

Will I sleep at all tonight? Can I pray and breathe my way through my increasing anxiety as I consider the potentials while I’m out of town next week, without this med?  The “what-ifs?” are so scary at night, anyway. And they just got more terrifying as I read all about this med on the web.

I’m not sure yet…

As my previous post indicated, the doctor added a new medication – Rexulti – to my antidepressants cocktail. I started 3 weeks ago, for 2 weeks at 0.5 mg, then this week at 1.0 mg, and up to 2.0 mg before I see him in a couple of weeks. And he said that if I feel better at the 1.0 mg level, I can stay there.

But how can I tell? I’ve been having such a good time!

My kids have been here – my daughter last week and my son stayed on another week, so my days have been full of family and laughter. We had a wonderful Christmas Day, and my son’s birthday, and all the days surrounding. We saw the new Star Wars movie, played games, watched movies and shows on Netflix. We shopped a little, the guys went hiking on the Appalachian Trail, and we’ve eaten delicious food. We tried a brewery and a distillery. In my mood app, where I rate every day to keep track of mood trends, each day with my children here has been a 9. A 9! I usually live at a 6 or 7, so 9 is significant, especially for a full week.

So what happens when we all go back to normal? When my son leaves to go back north and my husband goes back to work and my days become just me and the cat? Where will my mood be?

The Bible reminds me not to worry about the future. That “each day has enough trouble of its own. (Matthew 6:34)” That “… neither the present nor the future, … will be able to separate us from the love of God that is in Christ Jesus our Lord. (Romans 8:38-39)” It’s only a waste of my present time to worry about how I’ll be feeling in a few weeks.

It will be a week and a half from the time my days get quieter until I see my doctor again. That should give me enough time to assess my mood and any effect of these new meds.

In the meantime, I’m really enjoying the moments!

Wishing you a Happy New Year – full of physical and emotional health!

Back Pain…

Everything was fine on Monday. Beautiful sunny day, a tad warmer than I prefer, but good. Had appointment with my new psych doc – I really like him. Got X-rays for the chiropractor. Stopped at the grocery store. A decent day.

Tuesday, I could hardly move. My lower back locked up and the pain was excruciating. I made it ten feet to the pain reliever in the bathroom – moaning as I dragged myself there, grasping along the side of the bed as far as I could reach, then flinging myself to the door jamb for something to hold me up. I used my left arm to support myself on the counter as I slowly lowered my body to the bottom drawer to grab the pills. After gulping down a few, I reversed the process to get myself back to the bed. Once I was laying down, I panted and moaned until the sharp needles stopped poking me. I texted my husband and told him I was having back spasms.

I laid in bed awhile, then napped a bit, and when I woke up, my back felt a little better. I decided to head into the living room – I’d been in bed all morning. This time, I rolled my body upwards as I swung my legs over the side, and standing was almost painless. For about five seconds. But it wasn’t causing me to gasp, so I staggered to the cushy chair. Big mistake.

The moment my tailbone went lower in the seat than parallel with the floor, I cried out in pain. And now I was truly stuck. No arm rests. No tall table. Nothing to push up on. I texted my husband and told him I needed help.

I sat there for 15-20 minutes, pushing my feet against the coffee table to try to lift my lower back and ease the agony. Finally, I couldn’t wait for him anymore – the pain was just too much. So I fell out of the chair and began to crawl to the bedroom. I cried out with each “step,” but I got to the edge of the bed. Now I had to pull myself up and get on top. I was making childbirth sounds by this time, and I rolled and moaned until the spasm relaxed enough that I could lie flat.

My husband got home about 15 minutes later. He crushed up some ice and I laid on it, fell asleep as the ice slowly melted and melded to the shape of my lower spine. I woke an hour later and my back had unlocked. I laid in bed and thanked God for breaking the hold on my spine.

I was able to be up and about the rest of the afternoon and evening. And while my back has continued to spasm all week, it’s not locked up again. I saw a doctor yesterday – she gave me meds to help with relaxing the muscles and the pain. I’m on the mend.

There wasn’t much to do when laying flat on my back, so I prayed a lot. Not just for my pain, but for the pain in the world, for pain that friends are experiencing, for the pain of life. Because there is pain, and many are hurting. And sometimes crawling through the pain is all we can do. Until God breaks the pain lock. He specializes in relief. And Jesus’ death and resurrection has broken the pain for eternity. All of earth groans for Christ’s return. All of creation longs for the pain to end. And God’s Word promises that it will.